Minnesota, 2014Hail and Damaging Wind in Minnesota, August 31, 2014
August 31, 2014 · NWS MPX · 2 events in 2 counties and zones
A line of thunderstorms developed along a surface boundary which led to a few severe weather reports near Hutchinson and Maple Lake, Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed along a surface boundary which led to a few severe weather reports near Hutchinson and Maple Lake, Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 31, 5:53 PM CST, 37 minutes earlier.
Area forecast discussion, Aug 31, 5:53 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
653 PM CDT SUN AUG 31 2014
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 252 PM CDT SUN AUG 31 2014
SVR WX PARAMETERS REMAIN FAVORABLE FOR LARGE HAIL/DAMAGING WINDS
THIS AFTN/EARLY EVENING. THE MAIN PROBLEM IS AFTN CAP /BASED ON
18Z KMPX SOUNDING/ WHICH HAS SUPPRESSED MOST OF THE CONVECTION
ACROSS SOUTHERN MN EARLY THIS AFTN. IN ADDITION...THE MAIN SHRTWV
AND UPPER LEVEL DIFFLUENCE ASSOCIATED WITH THE JET CORE MOVING
ACROSS COLORADO...IS NOT EXPECTED TO MOVE ACROSS NE/IA/MN UNTIL
LATER THIS EVENING. A STRONGER STORM NORTH OF KOMA AS OF 19Z IS A
REFLECTION OF A STRENGTHENING LLJ AHEAD OF THIS JET ENERGY MOVING
OUT OF COLORADO.
SHORT TERM MESOSCALE CONVECTIVE PARAMETERS /HRRR/RUC/ HAVE
DEPICTED THAT THE SHRA/TSRA ACROSS SOUTHERN MN SHOULD BE MOVING
ACROSS EASTERN MN/WESTERN WI BY 00Z...WITH MOST OF THE
STRONGER/SVR ACTIVITY FORMING SOUTH ACROSS IOWA. IN
ADDITION...THESE SAME MESOSCALE CONVECTIVE PARAMETERS HAVE ANOTHER
LINE OF SHRA/TSRA FORMING WEST OF THE TWIN CITIES ARND 2-4Z ALONG
AND AHEAD OF THE APPROACHING SFC FRONT. THIS MAY BE THE MAIN
PLAYER TONIGHT...AS SAID BEFORE...THE AFTN CAP WILL LIKELY HOLD
FOR A FEW MORE HRS...SETTING THE STAGE FOR AN EVENING EVENT.
OTHERWISE...SHRA/TSRA SHOULD CONTINUE TO FORM ALONG AND AHEAD OF
THIS SFC FRONT LATER THIS EVENING AND MOVE EASTWARD DURING THE
OVERNIGHT HRS. BY MORNING...MOST OF THE ACTIVITY SHOULD BE EAST OF
MPX FA...WITH ONLY RESIDUAL SHRA IN WC WI.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 252 PM CDT SUN AUG 31 2014
TUESDAY-WEDNESDAY...THE FIRST COUPLE DAYS OF THE EXTENDED PORTION
WILL BE DOMINATED BY GENERALLY ZONAL FLOW ALOFT WHILE SFC HIGH
PRES OVER THE CENTRAL PLAINS SHIFTS E INTO THE OHIO VALLEY. THIS
WILL SPELL A WEAK PRES PATTERN OVER THE UPR MISS RIVER VALLEY
REGION WITH WEAK SUPPORT ALOFT. HOWEVER...THE RELATIVELY WEAK
INFLUENCE OF HIGH PRESSURE AS IT STAYS S OF THE REGION MEANS THAT
THERE WILL BE FAIRLY INEFFECTIVE CAPPING WITHIN A CONTINUED DEEPLY
MOIST ENVIRONMENT. WEAK BUCKLES IN THE ZONAL FLOW CAN EASILY SPARK
ISOLD SHOWERS AND POSSIBLY EVEN A HANDFUL OF TSTMS ACRS THE REGION
DURING THIS PERIOD SO SPOTTY SLGT CHC POPS ARE MAINTAINED IN THE
FCST. MUCH OF THE FCST AREA WILL REMAIN DRY...BUT ANY LOCATIONS
THAT DO SEE SOME PRECIP WILL NOT RECEIVE MUCH IN THE WAY OF QPF.
OTHERWISE...TEMPS AND DEWPOINTS WILL GO ON A SLIGHT INCREASING
TREND AS WINDS SHIFT FROM WLY TO SLY ON THE BACKSIDE OF THE
DEPARTING HIGH PRES AREA.
WEDNESDAY NIGHT-THURSDAY NIGHT...A LARGE LONGWAVE TROUGH DROPPING
OUT OF THE GULF OF ALASKA MON WILL MOVE ONSHORE THE PAC NW
REGION TUE EVE AND SLOWLY MAKE ITS WAY INTO THE CENTRAL CONUS
DURING THE MIDDLE PORTION OF THE WEEK. THIS TROUGH WILL PICK UP A
DEVELOPING LOW PRES CENTER OVER MT...SHIFTING IT INTO THE DAKOTAS
AND EVENTUALLY NRN MN BY MIDDAY THU. THE COMBINATION OF THE
DIGGING TROUGH AND THIS LOW PRES CENTER DEEPENING OVER THE ERN
DAKOTAS AND MN WILL CREATE ADDITIONAL POTENTIAL FOR SCATTERED
SHOWERS AND THUNDERSTORMS FOR MUCH OF THE AREA LATE WED THRU THU
NIGHT. THE FRONT LOOKS TO STALL OUT OVER CENTRAL MN THU...SO THIS
MAY ALTER THE DURATION OF HAVING POPS IN THE FCST OVER THE NEXT
FEW DAYS WORTH OF MODEL RUNS.
FRIDAY-SUNDAY...THOUGH THE SFC REFLECTION OF THE LOW PRES SYSTEM
LOOKS TO BE E OF THE WFO MPX CWFA BY DAYBREAK FRI MRNG...THE
ASSOCIATED TROUGH AXIS ALOFT WILL BE DRAGGING ITS WAY THROUGH THE
REGION DURG THE DAY ON FRI. THIS MAY LEAD TO SOME SHOWERS WITH THE
RELATIVE CORE OF THE SYSTEM STILL PASSING THRU. BEHIND THESE
DISTURBANCES AT THE SFC AND ALOFT...MORE PRONOUNCED NW FLOW ALOFT
WILL DOMINATE THRU THE WEEKEND WHILE HIGH PRES SLOWLY SHIFTS SE.
THIS COMBINATION WILL ALLOW FOR A DRYING OUT PERIOD FOR NEXT
WEEKEND ALONG WITH COOLER AND LESS HUMID CONDITIONS. HIGHS WILL
DROP BACK TO THE UPR 60S AND LWR 70S BY NEXT WEEKEND WITH LOWS
FALLING INTO THE UPR 40S AND LWR 50S.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 653 PM CDT SUN AUG 31 2014
LINE OF STORMS FROM CENTRAL INTO SW MN ALONG FRONT WHICH IS MOVING
EASTWARD. MORE STORMS HAVE DEVELOPED IN SOUTH CENTRAL MN INTO
NORTHERN IOWA AND EVEN A FEW IN WESTERN WISC. WILL HAVE STORMS IN
TAFS FOR SEVERAL HOURS...WITH KEAU BEING THE LAST SITE FOR THE
STORMS TO END. ONLY KAXN AND WEST CENTRAL MN SHOULD ESCAPE STORMS.
AFTER STORMS...MVFR CEILINGS AND SOME FOG ARE POSSIBLE INTO MONDAY
DAYBREAK. QUIET ON MONDAY.
KMSP...
STORMS THE DEVELOPED IN WESTERN WISC SUGGEST AN HOUR OR TWO OF
SUBSIDENCE BEFORE NEXT THREAT OF STORMS ARRIVES. HAVE STORM THREAT
BEGINNING AROUND 02Z. FAIRLY CONFIDENT OF MVFR CEILINGS LATE
TONIGHT IN WAKE OF PRECIP AND WINDS RELATIVELY LIGHT.
/OUTLOOK FOR KMSP/
MON...VFR BY AFTERNOON WINDS WNW 5-10 KTS.
TUE...VFR. WINDS WSW 5-10 KTS.
WED...VFR. CHC MVFR/TSRA LATE. WINDS S 5-10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...JLT
LONG TERM...JPC
AVIATION...TDK
Hazardous weather outlook, Aug 31, 2:01 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
301 PM CDT SUN AUG 31 2014
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
301 PM CDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ACROSS PORTIONS OF
SOUTHERN MINNESOTA DURING THE LATE AFTERNOON. THESE STORMS MAY
POSE A RISK OF SEVERE WEATHER. THE PRIMARY SEVERE WEATHER THREAT
IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. A
FEW TORNADOES COULD ALSO OCCUR... MAINLY SOUTH OF INTERSTATE 90.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS FROM MONDAY THROUGH
FRIDAY... BUT SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.
AREAS SOUTH AND WEST OF A LINE FROM WILLMAR TO MANKATO...MAY NEED
SPOTTER ACTIVATION BY 6 PM. SPOTTER ACTIVATION FOR OTHER AREAS OF
SOUTHERN MINNESOTA IS NOT EXPECTED UNTIL AFTER 6 PM.
In the hours before
Special weather statement, Aug 31, 3:52 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT SUN AUG 31 2014
MNZ042-043-048-049-057-312230-
KANDIYOHI-MORRISON-POPE-STEARNS-TODD-
452 PM CDT SUN AUG 31 2014
AT 450 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF STAPLES
TO 5 MILES NORTH OF SAUK CENTRE TO 8 MILES NORTH OF NORWAY LAKE.
THESE STORMS WERE MOVING EAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SAUK CENTRE.
BROOTEN.
LONG PRAIRIE.
PHILBROOK.
MOTLEY.
GEORGEVILLE.
PLEASANT BEACH.
SWANVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4635 9462 4631 9455 4633 9446 4633 9440
4629 9433 4627 9433 4623 9438 4617 9436
4616 9429 4578 9446 4535 9469 4535 9519
4590 9501 4636 9477
TIME...MOT...LOC 2152Z 269DEG 26KT 4620 9473 4581 9492
4544 9508Special weather statement, Aug 31, 4:35 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CDT SUN AUG 31 2014
MNZ042-043-049>051-057-058-312315-
BENTON-KANDIYOHI-MEEKER-MORRISON-SHERBURNE-STEARNS-TODD-
535 PM CDT SUN AUG 31 2014
...THUNDERSTORMS MOVING THROUGH BENTON...KANDIYOHI...MEEKER...
MORRISON...SHERBURNE...STEARNS AND TODD COUNTIES THROUGH 615 PM
CDT...
AT 532 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF LITTLE
FALLS TO 11 MILES NORTH OF PAYNESVILLE TO 5 MILES SOUTHEAST OF
WILLMAR. THESE STORMS WERE MOVING EAST AT 35 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
KANDIYOHI.
PAYNESVILLE AIRPORT.
THORPE.
LITTLE FALLS AIRPORT.
ROYALTON.
COLLEGEVILLE.
ALBANY.
LITCHFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4627 9434 4623 9438 4616 9436 4617 9395
4615 9389 4550 9415 4490 9455 4491 9522
4550 9492 4631 9456
TIME...MOT...LOC 2234Z 272DEG 29KT 4596 9453 4553 9473
4507 9495Special weather statement, Aug 31, 5:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT SUN AUG 31 2014
MNZ043-044-049>051-057>059-065-066-010000-
BENTON-KANDIYOHI-MCLEOD-MEEKER-MILLE
LACS-MORRISON-RENVILLE-SHERBURNE-STEARNS-WRIGHT-
622 PM CDT SUN AUG 31 2014
...THUNDERSTORMS MOVING THROUGH BENTON...KANDIYOHI...MCLEOD...
MEEKER...MILLE LACS...MORRISON...RENVILLE...SHERBURNE...STEARNS AND
WESTERN WRIGHT COUNTIES THROUGH 700 PM CDT...
AT 619 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF LITTLE
FALLS TO 12 MILES NORTH OF SAUK RAPIDS TO 11 MILES WEST OF ST CLOUD
TO 8 MILES EAST OF LAKE KORONIS REGIONAL PARK TO 10 MILES NORTHEAST
OF OLIVIA. THESE STORMS WERE MOVING EAST AT 35 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ST STEPHEN.
ST NICHOLAS.
LASTRUP.
LUXEMBURG.
ST AUGUSTA.
ST CLOUD AIRPORT.
WATKINS.
LITCHFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4624 9353 4557 9378 4532 9402 4489 9424
4489 9486 4539 9470 4579 9439 4615 9423
4617 9413 4616 9383 4624 9382
TIME...MOT...LOC 2321Z 269DEG 30KT 4601 9415 4576 9423
4551 9436 4531 9454 4484 9479Special weather statement, Aug 31, 6:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 PM CDT SUN AUG 31 2014
MNZ043>045-049>052-058>061-010115-
ANOKA-BENTON-HENNEPIN-ISANTI-KANABEC-MEEKER-MILLE
LACS-MORRISON-SHERBURNE-STEARNS-WRIGHT-
718 PM CDT SUN AUG 31 2014
...THUNDERSTORMS MOVING INTO BENTON...HENNEPIN...ISANTI...KANABEC...
MEEKER...MILLE LACS...MORRISON...SHERBURNE...STEARNS...ANOKA AND
WRIGHT COUNTIES THROUGH 815 PM CDT...
AT 716 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE MILLE LACS TO 8 MILES
NORTHWEST OF MILACA TO 11 MILES SOUTH OF FOLEY TO 9 MILES EAST OF
LITCHFIELD. THESE STORMS WERE MOVING EAST AT 35 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ONAMIA.
SANTIAGO.
LAKE MARIA STATE PARK.
SMITH LAKE.
SHERBURNE NATIONAL WILDLIFE REFUGE.
RASSAT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4624 9342 4616 9341 4616 9306 4598 9304
4597 9313 4563 9313 4550 9319 4503 9359
4503 9451 4550 9405 4586 9383 4625 9376
4626 9346
TIME...MOT...LOC 0018Z 270DEG 29KT 4621 9364 4586 9369
4550 9391 4511 9431Thunderstorm Wind, McLeod
- When
- August 31, 6:30 PM CST
- Where
- McLeod County, 0.69 mi N of Hutchinson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.890, -94.370
A few large trees were blown down in the city of Hutchinson, one tree had a diameter of 2.5 feet.
Hail, Wright
- When
- August 31, 6:50 PM CST
- Where
- Wright County, Maple Lake
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 45.230, -94.000
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 31, 20141 injured · $2.1 million · EF1 · 144 events
- Lightning Strike in Pennsylvania, August 31, 20141 death · 1 injured · 1 event
- Heat in Virginia, August 31, 20141 death · 1 event
- Flash Flood and Hail in Kansas, August 31, 2014$2.3 million · 2.5 in hail · 15 events
- Tornado and Flash Flooding in Massachusetts, August 31, 2014$203,000 · EF0 · 4 events
- Hail and Damaging Winds in Iowa, August 31, 2014$100,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 34 events
- Flash Flood and Damaging Winds in New York, August 31, 20142 injured · $3,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 31, 20142.5 in hail · 15 events
- Flash Flood and Damaging Winds in New Jersey, August 31, 2014$15,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, August 31, 2014$12,000 · EF0 · 8 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532107, 532106.